Whitney estimates for convex domains with applications to multivariate piecewise polynomial approximation

S. Dekel, D. Leviatan

Research output: Contribution to journalArticlepeer-review

Abstract

We prove the following Whitney estimate. Given 0 < p ≤ ∞, r ∈ ℕ, and d ≥ 1, there exists a constant C(d, r, p), depending only on the three parameters, such that for every bounded convex domain Ω ⊂ ℝd, and each function f ∈ Lp(Ω), E r-1 (f, Ω)p ≤ C(d, r, p)ωr (f, diam(Ω))p, where Er-1 (f, Ω)p is the degree of approximation by polynomials of total degree, r - 1, and ωr(f, ·)p is the modulus of smoothness of order r. Estimates like this can be found in the literature but with constants that depend in an essential way on the geometry of the domain, in particular, the domain is assumed to be a Lipschitz domain and the above constant C depends on the minimal head-angle of the cones associated with the boundary. The estimates we obtain allow us to extend to the multivariate case, the results on bivariate Skinny B-spaces of Karaivanov and Petrushev on characterizing nonlinear approximation from nested triangulations. In a sense, our results were anticipated by Karaivanov and Petrushev.

Original languageEnglish
Pages (from-to)345-368
Number of pages24
JournalFoundations of Computational Mathematics
Volume4
Issue number4
DOIs
StatePublished - Nov 2004

Keywords

  • John's theorem
  • Nonlinear approximation
  • Piecewise polynomial approximation
  • Whitney estimates

Fingerprint

Dive into the research topics of 'Whitney estimates for convex domains with applications to multivariate piecewise polynomial approximation'. Together they form a unique fingerprint.

Cite this